By Gary M. White, MD
This older woman had multiple yellow papules on the face and trunk (sebaceous adenoma) as well as multiple internal cancers.
Muir-Torre Syndrome (MTS) is a hereditary cancer syndrome characterized by keratoacanthomas, sebaceous neoplasms, and low-grade internal malignancy.
The majority of cases of MTS are caused by mutations in DNA mismatch repair genes resulting in microsatellite instability. However, a newly described subtype of MTS does not demonstrate microsatellite instability and may be inherited in an autosomal recessive pattern. In addition, MTS may be unmasked in transplant recipients taking specific immunosuppressant drugs or other immunosuppressed patients.
The presence of even one sebaceous neoplasm should prompt the consideration of Muir-Torre Syndrome. The pathologist looks for microsatellite instability. However, universal screening of all sebaceous neoplasms without a discussion with the patient and review of their medical history may not be appropriate [JAAD 2016;75;1078].
The typical patient is an adult with multiple, small yellowish papules on the face and trunk (which on biopsy show sebaceous neoplasms) with a past medical history of visceral malignancy. The average age that sebaceous neoplasms present is 53 years (range in one study 21 to 88 years). Cutaneous tumors may develop well before or long after any visceral malignancy.
Close cancer surveillance is required in individuals and their families. Genetic counseling should be done. Patients should have regular examinations of the gastrointestinal and genitourinary tracts, including a colonoscopy yearly for those 25 and older.
The sebaceous adenomas and epitheliomas may be excised or treated with C&D. The sebaceous carcinomas should be widely excised. Excision or C&D is appropriate for the keratoacanthomas. Oral isotretinoin has been used in an attempt to prevent cutaneous lesions.
Rarely, patients with MTS may need immunosuppression, e.g., renal transplantation. Such immunosuppression can lead to the development of multiple cutaneous tumors. The use of sirolimus (rapamycin) can reduce this effect [J Am Acad Dermatol. 2011 May;64(5):e86-7].
Note the yellow color of this sebaceous adenoma.
Homepage | FAQs | Use of Images | Contact Dr. White